By Lisa Batten Kunkleman
(Disclaimer: I am not a medical professional. I’m a patient with thoughts, opinions, and some intelligence and unfortunately, tons of experience when it comes to health.)
Has your life or that of someone you know changed dramatically since starting to take statins? Mine certainly did and not for the better. You should see my swollen, stiff, achy knees. No more statins for me. That’s what I told my primary care doctor who is very concerned about my high cholesterol and triglycerides. After taking a generic for Lipitor for a few weeks, I went from being a fifty-something, daily exercising, walker to a woman who couldn’t get out of a recliner without help from her octogenarian mother. I stayed off meds for awhile and hoped healthy living would improve my numbers. It didn’t. Doc said I couldn’t control this with diet but I insisted I wanted to keep trying. He said I could try Zetia since it works differently and has fewer side effects. He gave me a generous bag full of samples to try and briefly left me in the room, alone with my samples. Before he came back, I had researched Zetia side effects on my phone. I read nothing but horror stories of how Zetia caused numbness or tingly feelings, stomach pain, tiredness, depression, joint pain, back pain and more. Several people reported they still experienced problems after being off the drug. By the time Doc returned, I had decided to give back the samples and keep trying to eat healthy, and exercise. Doc said, “Ok, I’m sending you to a lipid specialist so you and he can come up with a plan. You’ve got to get these numbers down.”
My new specialist, a Lipidologist /Cardiologist conducted thorough research on my entire medical history, which is vast and complicated. I now have the most comprehensive collection of medical records ever. I gathered information about all my diagnoses and misdiagnoses, two complete heart studies, Mayo Clinic appointments, surgeries, and chronic conditions I’ve had during my entire life. Also, I researched family medical history. All my uncles and my father had heart problems and/or attacks in mid-life. Early is what that means. Both parents and grandparents had heart-related ailments and/or strokes. Toss in some diabetes and apparently I have a recipe for heart disease. And, after some further testing and sending blood work to Boston Heart for a highly detailed analysis of my blood and its absorption and cholesterol particle levels, it seems I have Insulin Resistance with extremely high triglycerides and Familial Hypercholesterolemia. That is an inherited genetic disorder where high cholesterol levels are passed down from family members.
I’ve been attempting to be healthy the natural way; by exercising daily, limiting sugar, eating a largely Mediterranean diet full of vegetables, good fats, and healthy protein. Knowing all that, Lipid Doc told me it wouldn’t matter if I ate nothing but berries and twigs, my numbers were not going to improve without medication. I would have to try some other statins. If I couldn’t tolerate them, hopefully I’d qualify for a new self-injectable cholesterol-lowering drug, Repatha. It is from a new class of drugs called PCSK9 inhibitors that help the liver more efficiently get rid of LDL, the bad cholesterol. I’d have to inject myself twice a week. He’s seen patients’ numbers change drastically with this new drug and with very limited side effects, which may include upper respiratory infections, flu, redness, pain or bruising at the injection site and back pain. I must say, none of those sound like fun either but apparently they are not nearly as common as problems with statins. The shots are very expensive, however; many thousands of dollars per year. I’d need our insurance to approve the injectable and to do that, I’d have to try a few more drugs and see how I tolerated them.
Taking another statin was a scary proposition because of how the generic Lipitor I’d tried previously sent my leg muscles into a serious state of weakness but I agreed to try Crestor. Within two days of taking the drug, my legs were once again weak and achy, keeping me awake and making getting up steps a chore. I felt twenty years older. Lethargic. I also had neck pain and headache again after finally getting rid of migraines a good while back. I gave the Crestor twenty days of my life, and couldn’t do any more. I called Lipid Doc and asked what to do next?
I was told, to be approved for the shot, I’d have to try at least one more cholesterol-regulating drug. Pravastatin was its name. Pain and suffering was its game, for me at least. After only one pill, the swelling in my knees began. I took the pill once again the next night, and stayed awake most of the night with pain and swelling in both legs. Plus, I had a blinding headache and weakness and pain in my right shoulder, arm and hand. I felt exhausted and both feet hurt. My dear husband massaged my arms, feet, and legs then and continues to do so now. That’s because even after getting off the latest statin, I can hardly push myself up and down out of a chair without lots of groans and pain noises. If any pressure is put on my right knee, I squeal like a hurt animal. I’m icing both knees regularly and walking gently as much as possible trying to keep my legs limber but it’s not easy. You should see me going up and down stairs with knees that don’t want to bend. I’m a sight!
This situation of pain and lack of mobility has given me so much more empathy and awareness of what folks go through when their body is chronically stiff and aching. How do they tie their shoes or go to the bathroom when getting up and down is excruciating or just about impossible. I’m wearing flip flops nowadays since I can’t bring my feet up or bend my knees enough to reach the strings without sounding pitiful. I’m also telling myself this is temporary. I felt absolutely fine a month or so ago. Without seeing blood test results, I’d never even have known I had such a severe problem. And now I’m researching things like, “Will Ibuprofen help pain from statin side effects?” The answer is no according to Mayo Clinic. At this point I’m afraid to add anything else to my system so I’m wearing wrap-around icepacks and taking it easy until I speak with the doctor. Hopefully when I speak with Lipid Doc, who has been out of town, he will tell me enough is enough and try to get me on the new miraculous injectable cholesterol medicine.
I feel a responsibility to share what I’ve experienced and learned about the side effects of statins, for the benefit of those who don’t know of the link between statins and muscle weakness and pain. I can’t help wondering how many people think they are just getting old or arthritic and simply accept their situation without ever considering they might be experiencing drug-related negative side effects. I cannot accept going from walking many miles each week to creeping around gently to avoid additional pain that in my case started almost over night. I hope my experience will help those in a similar situation to question their medications as a possible cause. I know statins are life-saving for many people with dangerously high lipid levels and some, like my own brother, suffer no side effects at all. However, for those who do, there may even be new ways to lower cholesterol in such dangerous situations without the negative side effects. I encourage people to discuss other options with their doctor and do some research themselves. Life’s too short to give up and sit it out due to medication side effects.